Reader scared of losing health benefits

Dear Dr. Gott: My husband retired this month, and we have his company’s health insurance until July 31. On Aug. 1, he will go on Medicare and a supplemental insurance, but I will have nothing. After months of investigating outside coverage for a 55-year-old female, we found that it is unaffordable to us because of the high rates out there. I do not work and can’t at this time. I am getting scared for this deadline to arrive.
I am on Synthroid for an underactive thyroid, Simvastatin and Trilipix for cholesterol and triglyceride maintenance, and Actonel for osteopenia. After Aug. 1, I will have to give up these medications and any doctor visits once I run out.
Are there any supplements I can go on to continue my maintenance of these health issues? I’m panicking in Illinois.
Dear Reader: To begin with, I do not agree that you should go off your medications. Instead, I recommend you apply to Medicaid in your state to determine if you qualify. If so, you will be assigned a local physician at little to no cost. You may also be able to get any prescriptions through the same program. If you don’t qualify because of financial holdings or other assets, then contact the insurance company under which you have your home or automobiles covered. Check rates with a $2,500 or greater annual deductible. This will only be catastrophic coverage, but better than nothing.
Abbott Labs manufacture Synthroid, Trilipix and Simvastatin, and Procter & Gamble Pharmaceuticals makes Actonel. Ask your physician to contact the companies for help through their drug-assistance programs. You may be able to get all the supplies you need at a reduced cost or free by filling out a rather simple form. Also, Target and Wal-Mart both offer $4 generic prescription drugs. Levothyroxine is the generic form of Synthroid and is available through both pharmacies. Neither Simvastatin nor Trilipix are available, but lovastatin and pravastatin are, so perhaps you physician may agree to a switch. Actonel also isn’t available, but since you only have osteopenia, you may be able to get adequate benefits from taking 1,000 to 1,500 mg of calcium and 600 to 800 IU of vitamin D daily from supplements.
By stopping all medications and forgoing medical advice, you will be taking very serious risks with your health. Your hypothyroidism symptoms may return, leading to depression, fatigue, sore joints, slowed metabolism/weight gain, elevated cholesterol and more. You already have a high cholesterol level, which puts you at risk for heart attack and stroke. You may also be able to work out a deal with your current physician where you pay a reduced rate for any office appointments. If you require testing at the hospital, inform the billing department that you need to set up a payment schedule.
Finally, follow your newspaper for clinics or hospitals in your area that offer cholesterol screening for free as a community service. Investigate the possibility of walk-in clinics that are subsidized by the state or government. AARP has a program for individuals 55 and older. Determine if the rates are affordable — even if you have to go with a substantially higher deductible. Consider part-time work in a healthcare facility that will provide benefits, even if all your earnings go for those benefits. Don’t despair. Help is available.
To provide related information, I am sending you copies of my Health Reports “Understanding Cholesterol,” “Thyroid Disorders” and “Osteoporosis.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a check or money order for $2 per report to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title(s).
Dear Dr. Gott: I’m a 56-year-old male and believe I have a low testosterone level. I have erectile dysfunction, no morning erections, am always tired even after sleeping eight hours, and I get moody and irritable. Is this normal for someone my age? What type physician should I discuss this with?
Dear Reder: I believe you should begin with a primary-care physician who will perform a complete examination, electrocardiogram, blood testing and X-rays if you are or were a smoker. Perhaps a colonoscopy is also in order if you haven’t had one yet.
The disorder that comes to mind may not appear masculine or macho but the symptoms are very real. Male menopause or, if you prefer, midlife crisis, is marked in part by fatigue, mood swings, little interest in sex and a reduction in spontaneous erections. Hormonal changes do occur in men. The difference is that they tend to come on gradually over a period of years and may be dismissed or attributed to other occurrences in life, if they are noticed at all.
Other possibilities may include a thyroid disorder, a medication side effect, hypertension or a heart condition. The list goes on. Whatever your physician might find, you owe it to yourself and to others around you to get the appropriate help. Find a good primary-care physician if you don’t already have one. Get to the bottom of the issue and back into life. It’s too good to waste.
Dear Dr. Gott: My husband is 85 years old. He has colon and prostate cancer. He’s gone through chemotherapy, seeding of the prostate and radiation. As of now, seven years after being diagnosed with the colon cancer and about four years after a diagnosis of prostate cancer, he is in remarkably good health.
We have been going to an urologist ever since he was dismissed from the oncologist. Every four months, he gets an injection of Leuprolide acetate suspension. I have no idea what it is or what it is good for. When I asked the doctor how long he has to have these injections, he just laughs and brushes it off. Then when we get the statement from Medicare, it is billed anywhere between $2,500 and $3,000 per shot. Can you give me any information about this?
Dear Reader: Leuprolide is prescribed for the treatment of prostate cancer. It is administered at a controlled rate over a one-, three-, four- or six-month therapeutic period. The product is pre-filled and supplied in two separate syringes. The two syringes are joined, and the contents are mixed together just prior to administration. Leuprolide should be allowed to reach room temperature before administration. Once mixed, it should be discarded if not administered within a 30-minute period. As you can appreciate, there are complex steps that must be followed.
Adverse effects can include weakness, constipation, fatigue, backache, joint and limb pain, difficulty urinating, nocturia, insomnia and a great deal more. Severe allergic reactions can occur, even immediately following administration of the first dose. Since you didn’t mention this as being the case, I can only assume your husband’s system has accepted the medication well.
I’m sure that research for this product has been ongoing for years and is extremely expensive. Then there’s test marketing and FDA approval jacking the price still higher. Unfortunately — but understandably — this is often the criteria for determining what fees will be charged for any drug, not just this one. Perhaps your husband’s age and the cancer stage was another determination for the type of therapy offered.
I wish I could offer a better explanation to you, but I really cannot. I feel a little guilty in stating you are fortunate you have insurance to offset the costs that would likely be cost-prohibitive for almost anyone without coverage. We are in a terrible dilemma that will probably worsen before it gets better. Gone are the days of the $5 office visit and the time when a country doctor was grateful to be paid in eggs or garden vegetables. In some respects, it’s a sad testimony to what we’ve developed into.
By the way, ask your husband’s urologist how long he is to continue the injections. It just might be a good thing to know.
To provide related information, I am sending you a copy of my Health Report “The Prostate Gland.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a check or money order for $2 per report to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.